Hail, Weld
- When
- September 15, 2:40 PM MST to 2:42 PM MST
- Where
- Weld County, 4.7 mi ESE of Garden City
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -104.570
5 inch hail south of Kersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong/severe thunderstorm tracked north across Weld County and produced 1.5 inch hail south of Kersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 15, 2:13 PM MST, 27 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 313 PM MDT Sun Sep 15 2024 .KEY MESSAGES... - Scattered to isolated showers and thunderstorms this afternoon and evening with gusty outflow winds and little rainfall, with isolated severe storms possible over the northeast corner. - Windy over parts of the plains Monday. The windy conditions become widespread on Tuesday. - Scattered thunderstorms Tuesday afternoon. Some storms may be strong to severe over the plains. - Cooler temperatures Friday and next weekend with good chances (30-60%) for rain and high mountain snow. && .SHORT TERM /Through Monday/... Issued at 303 PM MDT Sun Sep 15 2024 The latest radar scans show showers have developed over the mountains and are sliding northeast across the urban corridor. These high-based virga showers have already produced some 25-30mph gusts, with one RAWS site observing 45mph in Douglas County. We should expect more observations like this over the next few hours as the SPC mesoanalysis shows DCAPE values ranging from 1200-1500 J/kg across the plains. Areas over the northeast corner of the CWA remain capped at this time, but MLCAPE values have continued to climb throughout the afternoon. If this energy can get tapped into, the possibility of an isolated severe storm can't be ruled out. As deep- layer sheer is expected to remain modest at 20-25kts, the main concern would be for severe wind gusts and hail. Above normal overnight low temperatures are anticipated for the plains, with near normal lows for the mountains. For tomorrow, increasing mid-level moisture is expected to make it to the southwestern flank of the CWA with the help of southwesterly flow aloft tapping into moisture associated with the remnants of what is now Tropical Depression Ileana. An upper-level trough is expected to propagate eastward into the Great Basin by tomorrow afternoon, placing Colorado downstream of its axis. Increasing PVA and a 75kt jet will help initiate afternoon showers across the mountains. Any chance for wetting rains should be confined to the higher elevations of Park and Summit Counties and the Palmer Divide. Across the plains, where drier conditions are expected, forecast soundings indicate potential for another day of virga showers with gusty outflow winds up to 35-40mph. The northeastern corner shows enough instability and slightly more moisture in the lower-levels to produce a few stronger storms. High temperatures are expected to be above normal once again, though cloud cover is expected to keep them a few degrees cooler than Sunday's. && .LONG TERM /Monday night through Sunday/... Issued at 303 PM MDT Sun Sep 15 2024 A strong shortwave trough will become negatively tilted and will move through our forecast area Tuesday afternoon and evening. Recent model runs have been trending towards stronger forcing with this shortwave and stronger frontogenesis in the low levels. There now appears to be a healthy cold front that will be well-timed to come across just after peak heating in the afternoon. High resolution models show a line of storms that moves across the majority of our forecast area. PoPs were raised to account for this and may need to be increased further if models become consistent with the increased forcing. Given the strong winds throughout the low to mid levels, some of the stronger storms will be able to bring that momentum to the surface and severe wind gusts may be possible in a few of the storms. Despite the warm southwesterly flow across the plains, there will be too much cloud cover along with the early timing of the storms for high temperatures to reach the 90s. Instead, highs will be in the mid 80s. Another aspect of the recent model trends has been towards more moisture at the surface across the plains. As a result, no critical fire weather conditions are expected. There will be strong NVA on Wednesday behind the departing trough. This will keep conditions dry. The cold front from the previous day will help keep temperatures roughly 5 degrees cooler than Tuesday. A shortwave trough will position itself over the Las Vegas area on Thursday and will begin to move towards Colorado on Friday. The trend in the ensembles has been towards a less progressive pattern to end the week and the ECMWF ensembles have slightly less precipitation. The main change to the forecast is lower PoPs on Thursday which appears to be dry now. Friday into Saturday will still have the best chance for widespread precipitation. There remains considerable uncertainty but a healthy and widespread precipitation event is still a possibility. The one detail about the forecast that has higher confidence is cooler temperatures for the weekend. && .AVIATION /18Z TAFS through 18Z Monday/... Issued at 1152 AM MDT Sun Sep 15 2024 Light and VRB winds are present across all TAF sites as we approach the noon hour. High-based showers are beginning to form over the mountains and plains that are expected to produce gusty outflows in the coming hours. The current SPC mesoanalysis shows values of DCAPE ranging from 1200 to 1400 J/kg across all TAF sites. This may translate to the production of microbursts that could gust up to 35-45kts associated with passing virga showers. Aside from the gusty and erratic winds for a few hours this afternoon, there may be some lingering outflow boundaries that tonight that could shift winds across the terminals for a brief time. However, once the environment stabilizes, winds should transition to a typical drainage for the overnight hours around 5/6Z. For tomorrow, winds will likely be light and VRB in the morning before settling into a southerly pattern as possible showers/storms develop over Park County and the Palmer Divide. There is less confidence in this afternoon convection with gusty outflows than today. Forecast soundings continue to show potential for VCSH with gusty outflows possible around 20Z, but instability is lacking as expected increasing cloud cover through the morning may slow surface heating. There was enough confidence to go with a PROB30 at this time, but will monitor to see if this needs to be adjusted. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Bonner LONG TERM...Danielson AVIATION...Bonner
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1043 AM MDT Sun Sep 15 2024 COZ030>051-161645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1043 AM MDT Sun Sep 15 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered to isolated high-based showers and thunderstorms with gusty winds up to 45 mph are possible this afternoon and early evening, mainly over the higher terrain and adjacent plains. There is a low chance that the isolated storms over the far northeast corner could produce severe wind gusts and some hail. Rainfall will be light with the showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be a slight chance for a strong to severe thunderstorm over far northeast Colorado Monday. It will be windy across parts of the plains Monday and on Tuesday widespread windy conditions are expected. A storm system increases moisture over the area Tuesday with scattered thunderstorms expected. Some of the storms could produce strong to severe winds, mainly over the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
321 PM MDT Sun Sep 15 2024
COZ040-043-045-152200-
Central and South Weld County CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
321 PM MDT Sun Sep 15 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN ARAPAHOE...NORTHEASTERN
DENVER AND CENTRAL ADAMS COUNTIES THROUGH 400 PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near
Watkins, or 16 miles east of Denver, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Northeastern Denver, Aurora, Denver International Airport, D.I.A
Terminal and Concourses, Lochbuie, Hudson, Bennett, Watkins, Manila
Village, and Buckley SFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4002 10427 3960 10447 3961 10449 3965 10449
3966 10450 3965 10452 3964 10452 3963 10451
3963 10453 3962 10452 3962 10453 3969 10477
4008 10470
TIME...MOT...LOC 2120Z 198DEG 20KT 3972 10464
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
DANIELSONThe Denver radar (KFTG), 57 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203099.